infection interfering with marker numbers

Hi, I wonder if anyone else has had this problem? I have PMR and lately been suspected of havingTA. Having visited the opthalmist the suspicion is now low as he put my visual trouble down to cataracts. I have been asked to stay on the higher dose of 25mg pred until after blood test results as a precaution.

The thing is I also suffer from bronchiectisis and have developed a chest infection since Saturday, the antibiotics have not clicked in yet and I have had bloods taken this morning. The dr. thinks this infection could also put the markers up so clouding the picture.

Since i had pneumonia at Christmas I am very anxious to avoid any more infections.

I have been referred to a rheumatologist but await an appointment In the meantime I will have been on the higher dose for 19days what to do?

11 Replies
oldestnewest

The chest problems will almost certainly make the CRP increase - levels of 80 to 100 are not unusual in a chest infection, sometimes even higher.

If the eye specialist says you have cataracts and blurry vision was the primary problem and you mention no other problems it probably does make GCA unlikely.

I'm not entirely sure what you are asking though?

Reply

Dear PMRpro,

Blurred vision with an almost constant low gade headache which could of course be explained as eye strain. my dilemma is that I feel that I need to reduce the pred dose as quickly as possible to a low dose as possible so that my immune system is working. A chest infection is very bad news for me.

So to weigh that against a low grade suspicion of TA is the question particularly knowing how seriously the consequences are in ignoring this horrible illness

Reply

One of the listed side effects of pred is headache and another is blurred vision - have you considered that?

But you know - a lot of us have never found that pred affects our immune systems, many of us have fewer colds etc than we did before.

Do you not have abx on hand to start as soon as you even THINK you have an infection? OH does (he also has bronchiectasis). Mind you, I think "Time for abx" at least 24-48 hours before he does!

Really think it is something to discuss with your doctors - but I'd probably plump for a low risk of GCA. It really isn't that common, even in people who already have it. If anything changed with your visual symptoms they could give you high dose i.v. steroids - and the same with abx.

Reply

mild cold that I can usually go with turned overnight into wheezing,coughing temperature raised infection.

What is abx?

Just scared of going blind. I am a visual artist and my sight is everything to me.

Thank you for the reassurance

Reply

Lazy for antibiotics - sorry.

Yes, I do understand your fear, but I can only say, be watchful and if there are any strange effects besides blurriness - straight to the ER/A&E to get high dose steroids. No shall I?/shan't I?

Reply

Thank you you have been very helpful

Reply

Thank you for your advice, I believe you are right. Just got blood results and cpr is mid 50s but sed rate down. Bacterial lung infection and since 1st antibiotic didn't work on a 2nd one.

I was only on 25mg dose of preds for 10 days GP thinks I should now take 20for one week, to be cautious. I wonder if I shouldn't bring it down to 10quite quickly considering the short time on 25 ?

Reply

YOu could try - but your gP is being kind probably - 5mg at a time is still a fairish drop.

Reply

I am now on day 4 on antibiotics and they have not done anything yet so I am ill with the chest infection complete with night sweats and n addition have the sleep disturbance from the higher dose preds in addition to headache and disturbed vision. feeling utterly miserable. I have only been on 25mg preds for about 10 days and although I was diagnosed with PMG 17months ago this is my first experience of such a high dose. Dorset lady expressed the opinion that I could taper safely in 2stages back down to 7mg Still awaiting the bloods results but I cut back to 20 this am.

How best to proceed without making the situation worse?

Reply

Ask your doctor if they are sure this is the right antibiotic for a start.

Reply

trouble is that I have maxed on ontbiotics and it is often the 5th day if that is part of the reason it is such a big deal

Reply

You may also like...